Texas, 2021

Hail in Texas, May 5, 2021

May 5, 2021 · NWS AMA · 1 event in 1 county or zone

On Wednesday May 5th, an upper level disturbance moved southeast from southeast Colorado and southwest Kansas across the northeast combined Panhandles and western Oklahoma. This created thunderstorms that moved southeast across the eastern Oklahoma Panhandle and northeast Texas Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

On Wednesday May 5th, an upper level disturbance moved southeast from southeast Colorado and southwest Kansas across the northeast combined Panhandles and western Oklahoma. This created thunderstorms that moved southeast across the eastern Oklahoma Panhandle and northeast Texas Panhandle. While instability appeared somewhat marginal for severe storms, one of the storms did become severe and produced quarter sized hail in Lipscomb County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 5, 4:35 PM CST, 4 hours 46 minutes earlier.

Area forecast discussion, May 5, 4:35 PM CST, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
535 PM CDT Wed May 5 2021

.AVIATION...00Z TAFS...
VFR conditions are expected to prevail at all TAF sites. VCTS
still possible at KGUY through 03Z, if the threat ends earlier
then will pull it from the TAF. Southeast winds will shift
northerly with the cold front passage. GUY/DHT should have the
front passing through right now (00z), with AMA lagging more
closer to 3z. North winds 10-15kts gusting 20-25kts through about
12z then lightening in the 10kt range and coming around out of the
southeast thereafter.

Weber

&&

.PREV DISCUSSION... /Issued 234 PM CDT Wed May 5 2021/

SHORT TERM...Today through Tomorrow Night...
Looking at the current 500mb RAP analysis, the ridge is positioned
over the West Coast with with a disturbance present over the
Rockies and already helping to kick off storms in eastern
Colorado along a surface cold front. Meanwhile a surface trough is
visible on satellite with a cumulus field forming ahead of the
front. Storms may attempt to fire along this boundary early this
afternoon. However, the midlevel disturbance will kick across the
Panhandles later this evening along with the cold front passage,
which will provide additional lifting and cooling to any weak capping
inversion in place right above the surface across the northern
Panhandles. Strong to severe storms are possible, mainly across
the Oklahoma Panhandle and eastern half of the Texas Panhandle.
Instability is present but limited with MLCAPE values of less than
500 J/kg, but bulk shear is around 35 to 45 knots with pockets of
50 knots possible later into the evening hours. Soundings reveal
a fairly dry boundary layer with an inverted "V" shape and very
steep low level lapse rates which indicates a potential for
mostly high based storms with strong or damaging wind gusts. Large
hail cannot be ruled out with some buoyancy present in the hail
growth zone, along with decent midlevel lapse rates present.
Temperatures are warming into the low to mid 70s today with breezy
south southwest winds. Storms will continue to ride the front
into Oklahoma later tonight and be out of the area by the early
morning hours. The surface front is not bringing with it a ton of
cooler air, so temperatures are not expected to be colder than
last night with lows still in the 40s to lower 50s.

Thursday will be a pleasant day as the ridge aloft resides just
west of the Plains with a surface high building over the Southern
Plains. Surface winds will return to the southeast and with this
upslope flow, temperatures will likely not get much above the 70s.

Rutt

LONG TERM...Friday through Tuesday

An upper ridge will build in over the Panhandles Friday with
perturbations embedded in the ridge. One perturbation will track
across the forecast area early Friday and will allow for a round
of convection to exit the Panhandles early Friday with shortwave
trough over the central and southern Rockies approaching the
Panhandles Friday afternoon. Convection expected to develop across
most or all of the forecast area Friday afternoon through Friday
night. Another shortwave trough then expected to track eastward
out of the central and southern Rockies Sunday afternoon into
Sunday night and possibly Monday morning. Convection expected to
develop and increase in areal coverage Sunday afternoon through
Sunday night and possibly as late as Monday morning across most
or all of the Panhandles. Main upper trough will track east across
the Great Basin region and southwestern states and Four Corners
region Monday night through Tuesday and Tuesday night. This upper
trough will bring additional convection to most or all of the
forecast area late Monday night and Tuesday through Tuesday night.

Surface low over southeastern Colorado Friday will bring a cold
front from eastern Colorado across southern Kansas and northern
Oklahoma with a surface trough or dryline across eastern New
Mexico by late Friday. The cold front may remain stationary to the
north and east of the forecast area with the dryline over the
eastern Plains of New Mexico Friday night. Surface low to drop
south into the Panhandles by late Saturday and will usher in the
cold front Saturday evening and Saturday night. Another surface
low to develop on the frontal boundary over the southern Rockies
Sunday with reinforcing surge of cooler air by Sunday night with
the surface pressure gradient tightening up. Gusty upslope surface
flow Sunday into Sunday night through Monday night and Tuesday in
the much cooler and more moist post-frontal air mass regime.

Schneider

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                48  78  54  86  60 /  10   0   0   5  20
Beaver OK                  45  75  51  90  59 /  30   0   0   5  20
Boise City OK              40  76  51  87  53 /  10   0   0  20  10
Borger TX                  52  81  57  90  63 /  20   0   0   5  20
Boys Ranch TX              48  80  55  90  59 /  10   0   0  10  20
Canyon TX                  46  79  53  87  58 /  10   0   0   5  20
Clarendon TX               50  77  55  85  62 /  20   5   0   5  20
Dalhart TX                 42  77  50  86  52 /  10   0   0  10  10
Guymon OK                  44  77  52  89  58 /  30   0   0  10  10
Hereford TX                46  80  54  87  58 /   5   0   0  10  20
Lipscomb TX                46  76  52  88  60 /  40   0   0   5  20
Pampa TX                   48  77  54  86  60 /  20   0   0   5  20
Shamrock TX                51  79  52  87  61 /  30   5   0   5  20
Wellington TX              51  80  53  86  62 /  20   5   0   5  20

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

89/99
Hazardous weather outlook, May 5, 1:42 PM CST, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
242 PM CDT Wed May 5 2021

OKZ001>003-TXZ001>020-317-061200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
242 PM CDT Wed May 5 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible across the northern and eastern
Panhandles through tonight. A few of the storms could become
strong to severe with hail around a quarter of an inch or less and
thunderstorm wind gusts up to 60 mph the main hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible across much of the Panhandles
Friday afternoon and Friday evening. Some of the storms may become
strong to severe with large hail and damaging winds the main
threats.

Thunderstorms will be possible across much of the Panhandles
Sunday afternoon through Tuesday. Severe storms during this time
are not expected.

.SPOTTER INFORMATION STATEMENT...

Emergency management officials and spotter groups should be ready
for possible activation this evening and again Friday afternoon
and Friday evening.

In the hours before

Special weather statement, May 5, 7:27 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Amarillo TX
827 PM CDT Wed May 5 2021

OKZ003-TXZ005-060200-
Beaver OK-Lipscomb TX-
827 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BEAVER AND NORTH
CENTRAL LIPSCOMB COUNTIES UNTIL 900 PM CDT...

At 827 PM CDT, Doppler radar was tracking a strong thunderstorm over
Elmwood, or 11 miles south of Beaver, moving southeast at 50 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Darrouzett, Elmwood and Balko.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3664 10070 3679 10059 3668 10009 3639 10032
TIME...MOT...LOC 0127Z 302DEG 43KT 3665 10052

DGW
Special weather statement, May 5, 7:48 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Amarillo TX
848 PM CDT Wed May 5 2021

OKZ003-TXZ005-060215-
Beaver OK-Lipscomb TX-
848 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BEAVER AND
NORTHEASTERN LIPSCOMB COUNTIES UNTIL 915 PM CDT...

At 848 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Darrouzett, or 21 miles north of Lipscomb, moving
southeast at 45 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Follett and Darrouzett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3622 10003 3653 10049 3668 10037 3654 10000
      3626 10000
TIME...MOT...LOC 0148Z 301DEG 37KT 3654 10029

DGW
Special weather statement, May 5, 8:38 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Amarillo TX
938 PM CDT Wed May 5 2021

OKZ003-TXZ004-060315-
Beaver OK-Ochiltree TX-
938 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BEAVER AND
NORTHEASTERN OCHILTREE COUNTIES UNTIL 1015 PM CDT...

At 938 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Bryans Corner, or 13 miles north of Perryton,
moving southeast at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bryans Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3654 10051 3650 10054 3650 10055 3649 10055
      3630 10068 3657 10096 3664 10096 3666 10091
TIME...MOT...LOC 0238Z 300DEG 35KT 3657 10088

DGW
Special weather statement, May 5, 8:45 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Amarillo TX
945 PM CDT Wed May 5 2021

TXZ004-005-010-060315-
Hemphill TX-Ochiltree TX-Lipscomb TX-
945 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR LIPSCOMB...NORTHEASTERN HEMPHILL
AND EAST CENTRAL OCHILTREE COUNTIES UNTIL 1015 PM CDT...

At 944 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Darrouzett, or 9 miles northwest of Lipscomb,
moving southeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lipscomb, Booker, Higgins and Darrouzett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3601 10002 3612 10044 3619 10056 3634 10070
      3650 10052 3650 10039 3631 10000 3604 10000
TIME...MOT...LOC 0244Z 300DEG 47KT 3634 10039

DGW
Special weather statement, May 5, 8:59 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Amarillo TX
959 PM CDT Wed May 5 2021

TXZ014-015-060330-
Gray TX-Wheeler TX-
959 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WHEELER AND NORTHEASTERN
GRAY COUNTIES UNTIL 1030 PM CDT...

At 958 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Lefors, or 12 miles south of Miami, moving
southeast at 50 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Wheeler, New Mobeetie, Kellerville and Mobeetie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3545 10079 3562 10070 3550 10023 3524 10036
TIME...MOT...LOC 0258Z 294DEG 44KT 3551 10066

DGW
Special weather statement, May 5, 9:08 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1008 PM CDT Wed May 5 2021

TXZ005-010-060345-
Hemphill TX-Lipscomb TX-
1008 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIPSCOMB AND
NORTHEASTERN HEMPHILL COUNTIES UNTIL 1045 PM CDT...

At 1008 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Glazier, or 15 miles southeast of Lipscomb, moving
southeast at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Higgins, Glazier and Lake Marvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3582 10019 3611 10039 3631 10000 3571 10000
TIME...MOT...LOC 0308Z 315DEG 54KT 3604 10014

DGW

The radar

The Amarillo radar (KAMA), 170 km away, was scanning. The volume nearest the first event began at 03:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lipscomb

When
May 5, 9:21 PM CST
Where
Lipscomb County, 7.25 mi WSW of Higgins
Measured
1 in hail
Reported by
NWS Employee
Coordinates
36.080, -100.140

Hail stones ranged from 0.5 to 1 inch and Highway 60 was covered in hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952296.